Multiplicity, Abuse & Healing Network
Peer Support for Abuse Survivors

For A Free Referral To A Qualified Therapist Call (888) 884-3155 or Visit: Connect For Help

Shop: Amazon

About the Author

Glenn Yank, MD is a Psychiatrist located in Tennessee.


advertising

Home| Resources| Self Help| Editorials/Poetry| eTherapy Info| Search

ShrinkTime (TM)


Question:
My aunt has been advised by her Doctor she has severe osteoporsis in her hip and he has advised her to take Actonel. I know there are many side effects to this drug. What are your thoughts on this medication? Nancy S.

Answer:

According to the online reference at medlineplus, http://www.nlm.nih.gov/medlineplus/ency/article/000360.htm#Treatment

“Bisphosphonates are a type of drug used for both the prevention and treatment of osteoporosis in postmenopausal women. The two bisphosphonates currently approved for osteoporosis — alendronate (Fosamax) and risedronate (Actonel) — prevent existing bone loss and reduce the risk of spinal and hip fractures. While side effects are generally mild, potential side effects include stomach upset and irritation of the esophagus. Because bisphosphonates are difficult to absorb, these medicines should be taken on an empty stomach. The patient should not lie down or consume food or beverages (other than water) for at least 30 minutes after taking the medicine.”

Another good review of treatment options for osteoporosis can be found at the Mayo Clinic website: http://www.mayoclinic.com/index.cfm

A comprehensive research review of the effectiveness and safety of this class of medicines for osteoporosis is available at: http://www.cmaj.ca/cgi/content/full/166/11/1426

None of the treatments for osteoporosis are without side effects, and as in all treatment situations, the benefits and risks of a particular treatment must be weighed against alternatives, including no treatment, for that individual. That said, anything that can reduce the risk of spine and hip fractures in people at risk for those fractures can be life-saving.

~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~

Do you have a question relating to a mental health issue? Do you have a question relating to abuse or multiplicity? Do you have a question about medication? Once a month a new question will be answered and posted on this column. A special thanks to Dr. Yank for donating his time to answer the questions.

Send your question to ShrinkTime. As time is limited all questions can not be answered but will go into a pool of questions. If your question has been asked previously, a reply will be sent redirecting you to the answer.

Return to the main page. Eventually you will be able to search archives.

top

 

Disclaimer: The information contained here is not intended nor implied to be a substitute for professional advice relative to your specific medical or mental health condition or question. ALWAYS seek the advice of your physician or other health provider for any questions you may have regarding your medical or mental health condition. Information provided here DOES NOT constitute a doctor-patient relationship between you and the column author.

© Copyright 2003-2005. All rights reserved. Contact: ShrinkTime Last edited: 2/20/05.